MAUDE Adverse Event Report: INTEGRA LIFESCIENCES CORPORATION OH/USA MAYFIELD INFINITY SKULL CLAMP; SKULL CLAMPS AND HEADREST SYSTEMS

INTEGRA LIFESCIENCES CORPORATION OH/USA MAYFIELD INFINITY SKULL CLAMP; SKULL CLAMPS AND HEADREST SYSTEMS
Model Number A1114
Medical Device Problem Code Mechanics Altered (2984)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
A facility reported that the mayfield skull clamp (a1114) opened itself during "opening of the skull bone via perforator" surgery.The skull clamp was positioned correctly and was checked by stretching on both sides of the clamp, but when drilling the burr holes the surgeon remarked a "click" or a "pop" and got the feeling that something was loosening.A check by the non-sterile nurse led to the result that the scale of the pressure knob was on zero and the clamp was without pressure.Then they closed the clamp again, and surgery continued with the same skull clamp.The event led to increase surgery time for 15 minutes without injury.
 
Additional Manufacturer Narrative
An investigation has been initiated based on the reported information.Upon completion of the investigation, a follow-up report will be submitted.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
The mayfield infinity skull clamp was returned for evaluation: device history record (dhr) - the dhr was reviewed and no anomalies related to the reported failure was observed.Failure analysis - the investigation of the returned device showed that the reported complaint was confirmed from the evaluation.The a1114 skull clamp was sent mixed up; the base and ratchet arm are marked no.18m0511.The screw is not marked.The inspection revealed that the retaining pins for the rocker arm attachments are misaligned and need to be adjusted.In addition, the clasp is too easy to move, the head has play and needs to be reworked by replacing a few small parts.The unit needed to be assembled and checked.To resolve all issues, worn hardware has been replaced along with the rocker arm and the skull clamp closure has been adjusted.A function test has been carried out successfully.Root cause - complaint confirmed via inspection of the unit.Evaluation found the retaining pins for the rocker arm were misaligned and the clasp was too easy to move, requiring replacement of worn components due to routine use and wear.Additionally, improper or suboptimal placement of the skull clamp on the patient can contribute to slippage or loss of pressure of the skull clamp.No corrective action is required based on the acceptability of risk and no adverse trends were identified.This will be monitored and trended going forward.At present, we consider this complaint to be closed.

Brand Name
MAYFIELD INFINITY SKULL CLAMP
Common Device Name
SKULL CLAMPS AND HEADREST SYSTEMS
Manufacturer (Section D)
INTEGRA LIFESCIENCES CORPORATION OH/USA
4900 charlemar drive
4900 charlemar drive
cincinnati OH
Manufacturer (Section G)
INTEGRA LIFESCIENCES CORPORATION OH/USA
4900 charlemar drive
cincinnati OH
Manufacturer Contact
vivian nelson
1100 campus drive
princeton, NJ 
6099362319
MDR Report Key14861339
Report Number3004608878-2022-00137
Device Sequence Number20035654
Product Code HBL
UDI-Device Identifier10381780253549
UDI-Public10381780253549
Combination Product (Y/N)N
PMA/510(K) Number
K051440
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberA1114
Device Catalogue NumberA1114
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/08/2022
Supplement Date Received by Manufacturer07/14/2022
Initial Report FDA Received Date06/29/2022
Supplement Report FDA Received Date07/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexFemale